Treating Ulcerative Colitis
Dear Dr. Roach: I have a very close relative who has ulcerative colitis and who was very ill a few years ago. She is now in partial remission but still has bouts of colitis. She found a doctor who (she thinks) is the smartest person in the world. He is treating her with Vicodin, about which he says, “No one knows why, but this drug heals the lesions associated with the disease.” She is also on other colitis meds similar to Asacol. I’m really not sure what she does take, because she doesn’t discuss this much with me, as I disagree with this doctor. I’m not a doctor but do know a little about these drugs she takes, and I feel she is playing with fire. — C.
Answer: Ulcerative colitis is one of two forms of inflammatory bowel disease — a serious, even potentially life-threatening condition that is in no way related to irritable bowel syndrome, despite the similar-sounding name.
Symptoms of ulcerative colitis usually include diarrhea, which may be bloody or with mucus and can happen more than 10 times daily. Abdominal pain, fever and weight loss are frequent but not universal. Symptoms can be unrelated to the gut, especially rash and joint pain.
Vicodin contains a narcotic, hydrocodone, and all narcotics slow down the GI tract. Although they can be used for diarrhea or for abdominal pain, it is potentially dangerous to use these kinds of drugs if a person with UC is acutely ill. There is no evidence I know of that they promote healing.
Asacol, an oral form of 5-ASA, is commonly used for mild to moderate UC. Topical 5-ASA (Canasa or Rowasa) is used for people who have inflammation only at the end of the rectum.
UC increases the risk of colon cancer, so everyone with UC should get periodic colonoscopies, as directed by their gastroenterologist, usually beginning after eight years of symptoms and repeated every one to two years.
I share your concern about her care due to the Vicodin use, but Asacol may be a reasonable therapy. I refer ALL patients with inflammatory bowel disease to a gastroenterologist who specializes in IBD. A second opinion for your relative might be wise.
Dr. Roach Writes: In February, I wrote about a vibrating sensation in the middle ear. I had suggested a muscle spasm but was unable to offer a treatment. An ENT doctor, Dr. Larry K. Burton, wrote in this:
“I am also happy to report that there is a safe and reliable cure for this condition. A minimal surgery in which the eardrum is lifted and a laser is used to separate the tensor tympani and the stapedius muscles from their attachments to the ossicles (the bones of the middle ear) cures this condition. There is almost no discomfort after the surgery, recovery is quick, and there is no negative impact on the hearing or, as might be of concern, a patient’s tolerance to loud noises, since both those muscles are engaged to protect the inner ear from high sound-energy levels during periods of loud noise exposure. Medical treatments are unfortunately few, with benzodiazepines (such as Valium) as the main class of agents described in the medical literature, but they are not a permanent solution, do not always work, and do have serious sedation side effect in the doses required to stop the spasms.”
I thank Dr. Burton for his expert advice.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.